Optimal drug therapy after aspirin-induced upper gastrointestinal bleeding.

Link to article at PubMed

Optimal drug therapy after aspirin-induced upper gastrointestinal bleeding.

Eur J Intern Med. 2012 Apr;23(3):227-30

Authors: Struijk M, Postma DF, van Tuyl SA, van de Ree MA

Abstract
Upper gastrointestinal bleeding is a common adverse effect of chronic aspirin treatment. Traditionally, most physicians might tend to discontinue aspirin therapy after related gastrointestinal bleeding. However, recent studies have shown that continuation of aspirin is beneficial because of a decrease of cardiovascular complications and only a relatively small increase of recurrent peptic ulcer bleeding when combined with a proton pump inhibitor. There might be individual cases where the burden of recurrent gastrointestinal complications outweighs the risk of vascular events. In these cases the physician needs to carefully consider other precipitating factors for the recurrent gastrointestinal symptoms. At the moment, alternative antiplatelet therapy does not lead to lower gastrointestinal risks. In the near future, therapies with a more favorable profile might emerge.

PMID: 22385878 [PubMed - in process]

Leave a Reply

Your email address will not be published.